Hey Doc. I had a combined kidney and liver transplant in 2006. Kidney failure was due to primary oxalosis. In the past 10 years, my creatinine level has obviously been going up but this year it rapidly went up from 120 to 200. My doctors found that Prograf was “toxic” to my kidney or something like that. I’m not very sure of the medical term. So they decreased Prograf dose from 4.5 mg bd to 2 mg bd. They said they won’t stop Prograf because of my liver. My creatinine is still climbing. There was a time it went to about 300. They did a biopsy and saw no sign of rejection but I’m still worried. My questions are: How can I get my creatinine back to a lower number? I’m already drinking a lot of water. But when I drink 4 liters or 5 liters of water my sodium levels get too low and when I decrease my water intake, my creatinine goes high again. Why is Prograf damaging my kidney? Is there a specific diet I can follow for creatinine levels? I am on prednisone 10mg as well. Does prednisone lower creatinine levels? Please help. I’m so confused Thank you for your time.

One of the long term side effects of Prograf (tacrolimus) is that it can cause scarring of the kidney.  This does not always happen but it is a known adverse effect or side effect in a limited number of transplant recipients.  The drug is the best one we have for keeping transplanted organs from being rejected but it also has this long term effect in some individuals that is very unfortunate.  I don’t think that drinking a large amount of water will help.  Once this kidney toxicity occurs, the best we can do is try to make the kidney last as long as it can.  In some cases, other drugs can be substituted for Prograf, but none are approved for liver transplantation.  If the kidney continues to fail, then you may have to go back on the transplant list and get a second kidney.  As long as your liver is still working, you can have dialysis and hopefully get re-transplanted in the future.

Unfortunately, all transplant drugs have desirable and undesirable effects and we must use them to the best of our abilities.

 

Advertisements
This entry was posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Treatments. Bookmark the permalink.